Last year (May 2016), the U.S. Food and Drug Administration issued an “advisory” to physicians regarding results of a continuing clinical trial indicating that use of the diabetes medication Invokana (canagliflozin) “may” increase the risk of lower limb amputations.
This year, the European Medicines Agency (EMA) has ordered that a warning about this amputation risk be included in the packaging with prescribing information. Furthermore, this warning has been extended to all prescription medications in the sodium glucose cotransporter 2 inhibitors (SGLT-2) class. In addition to Invokana, the warning applies to dapagliflozin (Farxiga and Xigduo) and empagliflozin (Jardiance and Glyxambi).
Although it is not yet clear why and how canagliflozin increases amputation risks, the EMA advises:
“For canagliflozin, lower limb amputation should be listed as an uncommon side effect (occurring in between 1 and 10 patients in 1,000). Doctors should consider stopping treatment with canagliflozin if patients develop significant foot complications such as infection or skin ulcers.”
The EMA investigation into the connection between canagliflozin and lower limb amputation began in April of 2016.
Meanwhile, here at home, the FDA continues to sit on its hands. Last year, the US regulatory agency said that it “has not determined whether canagliflozin increases the risk of leg and foot amputations,” but that it was “currently investigating this new safety issue” and would “update the public” when more information was available.
So far, there has been no further word or action on the FDA’s part beyond the release of a few safety notices.
Among participants in the ongoing CANVAS and CANVAS-R studies, there has been a significant increase of lower limb amputations, primarily of the toes. According the EMA, this has been observed only in patients taking canagliflozin, not the other medications in the gliflozin class.
It should be noted that the above-referenced studies involve patients whose diabetes is poorly controlled (with blood sugar levels regularly above 140) and are at risk for heart disease. In patients with such preexisting conditions, infections and ulcerations that can lead to amputations are not uncommon.
The EMA is advising physicians who prescribe Invokana or Invokamet (canagliflozin in combination with metformin) to monitor their patients carefully. Patients are advised to avoid cuts to the feet and lower limbs and to seek prompt treatment for such injuries, as well as skin sores. If complications do develop, physicians are advised to stop treatment and seek alternatives.
In addition to putting patients at greater risk for amputations, Invokana – a product of Janssen Pharmaceuticals – has also been associated with diabetic ketoacidosis (high acidity in the blood due to a build-up of toxic waste products), kidney injuries and infections, and acute pancreatitis. Lawsuits are also targeting other manufacturers of gliflozin drugs, including AstraZaneca (dapagliflozin), Eli Lilly and Boerhringer-Ingelheim (empagliflozin).